Pennsylvania, 2020Damaging Wind in Pennsylvania, August 13, 2020
August 13, 2020 · NWS PBZ · 1 event in 1 county or zone
Diurnally-driven thunderstorms developed along a stationary boundary on August 13th, with an isolated instance of wind damage reported from downburst wind in Washington County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Diurnally-driven thunderstorms developed along a stationary boundary on August 13th, with an isolated instance of wind damage reported from downburst wind in Washington County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 13, 3:59 PM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 13, 3:59 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
459 PM EDT Thu Aug 13 2020
.SYNOPSIS...
Daily afternoon rain chances are expected through the weekend with
the best chance for areawide showers and storms on Saturday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As a shortwave trough quickly propagates eastward, the remaining
mechanism for convective initiation will be outflow boundaries from
previous thunderstorms. These boundaries are traveling westward, and
will continue to allow for development until sunset. Low level lapse
rates are about 8.5 C/KM, but with little to no wind shear until
nearly 25,000 feet. Thunderstorms this afternoon are struggling to
reach that threshold, but if they do and they maintain organization
aloft, gusty winds and small hail are possible.
Showers are training in nature as they move parallel to both the
outflow boundary and shortwave aloft. This has allowed for over an
inch of rain to fall in spots, but generally with lack of
sustainment, flooding issues are not widely anticipated.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
Diurnal convection is expected once again on Friday as low pressure
builds to the southwest of the Ohio Valley. This will allow for
isolated thunderstorms, but widespread severe thunderstorms are not
foreseen.
Scattered coverage of showers and thunderstorms is expected this
weekend as the aforementioned low propagates eastward. However, the
developing polar jet will begin to have an influence as cooler
temperature aloft and a low undergoing cyclogenesis will allow for a
surface cold frontal passage to prompt more precipitation, and a
change in temperature pattern to slightly below normal late this
weekend.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure and a relaxed height pattern will support dry
conditions through early week.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Brief restrictions will continue when isolated showers and
thunderstorms develop near terminals this evening.
Cloudy skies will inhibit fog formation for early Friday, but the
afternoon will again feature isolated thunderstorms which will prompt
restrictions accordingly.
.Outlook...
Restrictions will be possible as widespread precipitation is likely
for the weekend.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Aug 13, 2:07 AM EST, 16 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
307 AM EDT Thu Aug 13 2020
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>511-140715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
307 AM EDT Thu Aug 13 2020
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-WVZ512>514-140715-
Garrett-Eastern Preston-Western Tucker-Eastern Tucker-
307 AM EDT Thu Aug 13 2020
This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.
.DAY ONE...Today and tonight.
Slow moving thunderstorms could result in isolated areas of
localized flooding today.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 13, 4:45 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
545 PM EDT Thu Aug 13 2020
PAZ021-029-132200-
Washington-Allegheny-
545 PM EDT Thu Aug 13 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTH CENTRAL WASHINGTON AND SOUTHWESTERN
ALLEGHENY COUNTIES...
At 545 PM EDT, a strong thunderstorm was located over Scott Township,
or over Mount Lebanon. the storm is nearly stationary.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Pittsburgh... Mount Lebanon...
Bethel Park... McMurray...
West Mifflin... Baldwin...
Upper St. Clair... Scott Township...
Whitehall... South Park Township...
Robinson Township... Cecil-Bishop...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 49 and 61.
Interstate 376 in Pennsylvania between mile markers 62 and 67.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
LAT...LON 4047 8009 4033 7994 4023 8011 4038 8026
TIME...MOT...LOC 2145Z 054DEG 1KT 4038 8008
Thunderstorm Wind, Washington
- When
- August 13, 6:35 PM EST
- Where
- Washington County, 2.01 mi WNW of Coal Center
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 40.083, -79.964
Five trees were reported to be blown down near the intersection of Scenic Drive and South California Drive in West Pike Run Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 13 to 19, 20204 deaths · 8 events
- Tornadoes and Flash Flooding in Minnesota, August 13 to 14, 2020$385,000 · EF2 · 27 events
- Excessive Heat in California, August 13 to 20, 20201 death · 11 events
- Hail and Damaging Winds in North Dakota, August 13 to 14, 2020$569,000 · 1.75 in hail · 20 events
- Wildfire in Texas, August 13 to 16, 2020$300,000 · 1 event
- Wildfire in California, August 13 to 28, 20208 injured · 1 event
- Damaging Winds and Lightning Strikes in Georgia, August 13 to 14, 2020$162,000 · 4 events
- Flash Flood in Indiana, August 13, 2020$150,000 · 1 event
- Tornadoes and Hail in Minnesota, August 13, 2020EF1 · 28 events
- Flash Flood and Hail in Oklahoma, August 13, 2020$52,000 · 1.75 in hail · 11 events
- Flash Flooding and Flooding in Virginia, August 13, 202023 events
- Heat in Texas, August 13, 202021 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915043.